Advertisement

Can use of birth control pills make my migraines worse?

In some women, birth control pills improve migraine. The pills may help reduce the number of attacks and their attacks may become less severe. But in other women, the pills may worsen their migraines. In still other women, taking birth control pills has no effect on their migraines.

The reason for these different responses is not well understood. For women whose migraines get worse when they take birth control pills, their attacks seem to occur during the last week of the cycle. This is because the last seven pills in most monthly pill packs don't have hormones; they are there to keep you in the habit of taking your birth control daily. Without the hormones, your body's estrogen levels drop sharply. This may trigger migraine in some women.

Talk with your doctor if you think birth control pills are making your migraines worse. Switching to a pill pack in which all the pills for the entire month contain hormones and using that for three months in a row can improve headaches. Lifestyle changes, such as getting on a regular sleep pattern and eating healthy foods, can help too.
This answer is based on source information from the National Women's Health Information Center.

Continue Learning about Migraine Headache Causes

As a migraine sufferer, how can I reduce my risk of stroke?
Dawn MarcusDawn Marcus
First, it’s important to know that migraine sufferers do have a higher risk of stroke and other ...
More Answers
When during the month do menstrual migraines usually happen?
MediGuardMediGuard
One of the things that is very important in understanding migraine is that 75% of migrainers are wom...
More Answers
Is Migraine Linked to Other Conditions?
Is Migraine Linked to Other Conditions?
Are Migraine Headaches Genetic?
Are Migraine Headaches Genetic?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.